Analysis of a fractal boundary: the graph of the Knopp function. (English) Zbl 1470.28006

Summary: A usual classification tool to study a fractal interface is the computation of its fractal dimension. But a recent method developed by Y. Heurteaux and S. Jaffard proposes to compute either weak and strong accessibility exponents or local \(L^p\) regularity exponents (the so-called \(p\)-exponent). These exponents describe locally the behavior of the interface. We apply this method to the graph of the Knopp function which is defined for \(x \in \left[0, 1\right]\) as \(F \left(x\right) = \sum_{j = 0}^\infty 2^{- \alpha j} \phi \left(2^j x\right)\), where \(0 < \alpha < 1\) and \(\phi \left(x\right) = \text{dist} \left(x, \mathbb{Z}\right)\). The Knopp function itself has everywhere the same \(p\)-exponent \(\alpha\). Nevertheless, using the characterization of the maxima and minima done by B. Dubuc and S. Dubuc, we will compute the \(p\)-exponent of the characteristic function of the domain under the graph of \(F\) at each point \((x, F(x))\) and show that \(p\)-exponents, weak and strong accessibility exponents, change from point to point. Furthermore we will derive a characterization of the local extrema of the function according to the values of these exponents.


28A80 Fractals
Full Text: DOI arXiv


[1] Allaart, P. C.; Kawamura, K., The Takagi function: a survey, Real Analysis Exchange, 37, 1, 1-54 (2011) · Zbl 1248.26007
[2] Knopp, K., Ein einfaches Verfahren zur Bildüng stetiger nirgends differenzierbarer Funktionen, Mathematische Zeitschrift, 2, 1-2, 1-26 (1918) · JFM 46.0400.03
[3] Ciesielski, Z., On the isomorphisms of the spaces \(H\), and \(M\), Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys, 8, 217-222 (1960) · Zbl 0093.12301
[4] Calderón, A.-P.; Zygmund, A., Local properties of solutions of elliptic partial differential equations, Studia Mathematica, 20, 171-225 (1961) · Zbl 0099.30103
[5] Jaffard, S.; Mandelbrot, B. B., Local regularity of nonsmooth wavelet expansions and application to the Polya function, Advances in Mathematics, 120, 2, 265-282 (1996) · Zbl 0916.42024
[6] Tricot, C., Curves and Fractal Dimension (1995), Springer
[7] Ciesielski, Z., Fractal functions and Schauder bases, Computers & Mathematics with Applications, 30, 3-6, 283-291 (1995) · Zbl 0838.28009
[8] Ciesielski, Z., Spline orthogonal systems and fractal functions, Acta Mathematica Hungarica, 68, 4, 287-293 (1995) · Zbl 0833.42016
[9] Jaffard, S., Oscillation spaces: properties and applications to fractal and multifractral functions, Journal of Mathematical Physics, 39, 8, 4129-4141 (1998) · Zbl 0930.42021
[10] Kamont, A.; Wolnik, B., Wavelet expansions and fractal dimensions, Constructive Approximation, 15, 1, 97-108 (1999) · Zbl 0921.28002
[11] Ledrappier, F., On the dimension of some graphs, Contemporary Mathematics, 135, 285-293 (1992) · Zbl 0767.28006
[12] Solomyak, B., On the random series \(\sum ‍ \pm \lambda^n\) (an Erdös problem), Annals of Mathematics, 142, 3, 611-625 (1995) · Zbl 0837.28007
[13] Jaffard, S.; Mélot, C., Wavelet analysis of fractal boundaries. Part 1: local exponents, Communications in Mathematical Physics, 258, 3, 513-539 (2005) · Zbl 1080.28005
[14] Heurteaux, Y.; Jaffard, S., Multifractal analysis of images: new connexions between analysis and geometry, Imaging for Detection and Identification. Imaging for Detection and Identification, NATO Security through Science Series, 169-194 (2007), Springer
[15] Tricot, C., General Hausdorff functions, and the notion of one-sided measure and dimension, Arkiv för Matematik, 48, 1, 149-176 (2010) · Zbl 1196.28010
[16] Dubuc, B.; Dubuc, S., Error bounds on the estimation of fractal dimension, SIAM Journal on Numerical Analysis, 33, 2, 602-626 (1996) · Zbl 0856.28002
[17] Dubuc, S.; Elqortobi, A., Le maximum de la fonction de Knopp, INFOR, 26, 4, 311-323 (1990) · Zbl 0718.90082
[18] Durand, A., Sets with large intersection and ubiquity, Mathematical Proceedings of the Cambridge Philosophical Society, 144, 1, 119-144 (2008) · Zbl 1239.11076
[19] Amou, M.; Bugeaud, Y., Exponents of Diophantine approximation and expansions in integer bases, Journal of the London Mathematical Society. Second Series, 81, 2, 297-316 (2010) · Zbl 1188.11037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.